Ask a doctor

Is Continual Use of Iopidine for Drooping Eyelids from Botox Safe?

I got botox for a year and loved the results! I never had any drooping around my eyelids. Then, suddenly my one eye started to droop EVERY time I got botox. Sometimes now my other eye gets somewhat droopy. I use iopidine that takes away the droop so that I can enjoy no forehead wrinkles and fewer headaches. Is it safe for me to get continuous botox injections and just use iopidine drops for my droopy eye(s)?

Doctor Answers 3

Chronic Use of Iopidine for Droopy Eyelids...

Let's first discuss the Iopidine and then why you are getting droopy eyelids to begin with...

A droopy upper eyelid due to Botox can be treated with Apraclonidine (aka Iopidine) eye-drops which can provide a small (2mm) improvement. However, there are potential side-effects of the drops which your physician should discuss with you, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. The risk of these symptoms will only increase with chronic Iopidine use, which is why I would recommend against regular use of Iopidine, and encourage you to take steps in preventing the droopy eyelids from occurring in the first place, which brings me to my next point...

When it comes to Botox, I would recommend seeking the services of an experienced physician injector. 

Though upper eyelid droop is a known side effect of Botox, it is nevertheless, a rare side effect...

A droopy upper eyelid may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. Again, a lower dose typically diffuses onto the levator muscle and so the other good news is that the eyelid droop will typically NOT last as long as the full Botox duration of 3-4 months, and may in fact resolve in less than a month. Note however, if the eyelid droop occurs shortly after injection (i.e. within 3-4 days), then your eyelid levator muscle likely received a significant dose of Botox and your eyelid droop may not resolve for 1-2 months...On a side note, you may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping. During your consultation, your injecting physician should rule out both of these scenarios to ensure you are an appropriate candidate for Botox...

Again, for Botox, I would recommend, at the very least, for you to see an experienced physician injector.  I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. So, what kind of physician should be injecting your Botox?  As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.

Dr Markarian

Consequences of Prolonged use of Lopidine to counteract repeated misplaced Botox

Misplacement or migration of Botox into the upper lids will weaken the lifting muscle of the lids (levator palpebrae superioris muscle) resulting in a tired, sleepy look (Upper lid ptosis). The effect can be somewhat reversed with the use of several classes of eye drops including Iopidine™ (apraclonidine 0.5 %) eye drops, an anti-glaucoma (high eye ball pressure) medication. Beside lowering pressure in the eye, the active ingredient Apraclonidine causes Müller muscles in the upper lids to contract and lift the upper eyelid 1-3 mm.The usual dosage is 1-2 drops every 8 hours or so in the affected eye until the Botox effect wears off. It should be used with caution in patients taking Beta-blocker eye drops (eg, timolol), or certain pills for high blood pressure (such as beta-blockers (eg, propranolol), digoxin) and those taking MAO inhibitors (eg, phenelzine) for depression.

More importantly than worrying about using a prescription medication, I think you need to start questioning WHY you keep suffering repeated episodes of misplaced or Migrating Botox paralyzing your upper lid muscles. Most of us who inject Botox routinely and do it well have few to no such cases but have seen them coming through our offices commonly when Botox is administered by inexperienced injectors often in a salon or spa setting.

Maybe it is time to consider getting your Botox elsewhere.

To read everything you need to know about BOTOX and Bad Botox, follow the informative link below.

Dr. P. Aldea

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 80 reviews

Iopodine for droopy eyelids

I'm not sure if your question of safety of long term iopidine has been addressed. Check with your physician if treatment for your headaches can involve injecting the forehead differently, maybe eliminating lower forehead areas, especially the zones that are located vertically above the eyes. Usually injections in the glabella, the region between the eyebrows and immediately above, does not cause drooping but helps lift the eyelids!

Ronald Shelton, MD
Manhattan Dermatologic Surgeon
5.0 out of 5 stars 33 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.